New Mexico, 2023

Flash Flood and Hail in New Mexico, June 3, 2023

June 3, 2023 · NWS ABQ · 4 events in 4 counties and zones

A weak upper level disturbance passed over northern NM helping to invigorate another round of afternoon thunderstorms along and east of the central mountain chain of NM. This isolated to scattered activity covered an area stretching from the east slopes of the Sangre de Cristo Mountains across much of eastern NM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak upper level disturbance passed over northern NM helping to invigorate another round of afternoon thunderstorms along and east of the central mountain chain of NM. This isolated to scattered activity covered an area stretching from the east slopes of the Sangre de Cristo Mountains across much of eastern NM. Heavy rains over and near the Hermit's Peak/Calf Canyon burn scar caused flash flooding in the Coyote Creek State Park. Strong to severe storms also produced large hail ranging from Mora County to Roosevelt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 3, 12:40 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 3, 12:40 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
140 PM MDT Sat Jun 3 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 136 PM MDT Sat Jun 3 2023

While the threat of severe weather diminishes this weekend across
eastern NM, the threat of locally heavy rainfall producing flash
flooding increases. This will be especially true each afternoon
for recent burn scars along the central mountain chain. Steering
flow pushing storms will weaken allowing moderate to locally heavy
rainfall to stay over one location for a longer period of time.
Storm coverage also trends higher over western and central NM
through Tuesday, likely peaking in coverage Monday and Tuesday.
Thereafter, drier southwesterly to westerly winds being pushing
into western NM. Storm coverage trends down west to east across NM
Wednesday to Friday with dry, warm/hot, and breezy afternoons
favoring most areas by Friday.

&&

.SHORT TERM...
(This evening through Sunday night)
Issued at 136 PM MDT Sat Jun 3 2023

First this is your daily reminder that no, this is not the NA
Monsoon starting early. We still have westerly flow aloft and have
not see a change in the upper level wind flow to signal the monsoon.
It is a continued wet/moist pattern that is very different from the
last few years.

Upper level pattern has weakened with an upper low over the Great
Basin and a shear axis stretching from the upper low into the
Plains. This leaves weak 10-20 kt mid level flow over New Mexico
from the west/northwest. Storm motions have greatly slowed down
compared to the last few days and the lack of deep layer shear will
limit thunderstorm organization and severe potential. SPC has a
marginal risk for much of E NM and based on there being some
instability remaining this afternoon. Convection initiated early
this afternoon over the higher terrain from the northern mountains,
Continental Divide, Gila Forest and Sacramento mountains. Burn scar
flash flooding will be closely monitored not only today and tomorrow
but also for much of next week. ML-CAPE today is only expected to be
1000-2000 J/Kg and that is looking pretty reasonable given storm
morphology so far with the limited shear. Storms remain quite pulse
like and become outflow dominated. These trends should continue the
rest of the afternoon. A storm could become severe briefly with
hail/damaging winds if it can fully take advantage of instability
and low level convergence.

Tonight the main concern in the forecast will be the potential for
any outflows to push from E NM back to the west through the central
mountains creating cap winds for the RGV. Right now models suggest
25-30kt wind gusts but confidence is low since it hinges on not only
just outflow developing but a strong enough cold pool to push the
gust front through the mountains.

Tomorrow conditions look very similar when compared to today except
for some subtle differences. Upper level flow becomes weaker still
as upper level ridging builds some over New Mexico. There will still
be some resemblance of NW flow aloft over the northern mountains so
convection over the HPCC burn area will be a concern.

&&

.LONG TERM...
(Monday through Friday)
Issued at 136 PM MDT Sat Jun 3 2023

Monday begins the long term period with continued daily rounds of
afternoon convection initiating over the high terrain of western
and central NM. Convective outflow from Sunday evening is still
being modeled to push moisture further west to or past the
Continental Divide. This will set the stage for scattered to even
numerous cells developing over the Gila NF and Continental Divide
up to Mt. Taylor Monday afternoon. The main focus will continue to
be storms initiating along the central mountain chain over recent
burn scars. With the axis of a upper level ridge of high pressure
aligned N-S over the Rio Grande Valley, storm motions will be a
bit slow. This will increase the risk of localized flash flooding,
especially over area burn scars early Monday afternoon. Steering
flow will be weak, but still present drifting storms east over the
eastern plains and highlands late day. Storm motions along and
west of the Rio Grande Valley will be more erratic with new cells
developing along colliding outflow boundaries. Storms slowly taper
off through Monday night with convective outflow pushing
increased low-level moisture further west to the AZ border by
Tuesday morning.

The recent 12Z model trend shows drier southwesterly winds
associated with a 566dm H5 upper low off the southern CA coastline
pushing into southwestern NM earlier than prior runs. Have trimmed
PoPs lower for that area of the forecast area Tuesday afternoon
and evening as a result. The overall forecast still features the
ridge of high pressure squarely over NM with afternoon storms
initiating over the central mountain chain with slow storm
motions. Another round of localized heavy rainfall producing flash
flooding, especially over recent burn scars, will result Tuesday
afternoon. The drier southwesterly flow pushes deeper into central
NM to the Rio Grande Valley by Wednesday and Thursday. Afternoon
thunderstorm activity trends down west to east each day as a
result. By Friday, nearly all of the forecast area except far
northeastern NM and the northern Sangre’s will favor dry and
breezy conditions.

&&

.AVIATION...
(18Z TAFS)
Issued at 1119 AM MDT Sat Jun 3 2023

The upper level flow has weakened today compared to the last
couple of days now with an upper low over the Great Basin and a
shear zone stretching from it towards Colorado and then into the
plains. This still supports W/NW flow aloft and slow storm motions
to the E/SE. Convection has already initiated across the high
terrain of New Mexico so now it is just a matter of how it
evolves. CAMs show bulk of the activity over the northern
mountains into the Highlands/NE NM. KSAF/KLVS/KTCC/KROW all have
higher chances of storms this afternoon but KFMN/KGUP/KAEG/KABQ
all have a small chance at dry storms with weak downburst winds.
TAFs reflect these convective trends through this afternoon/evening.
After 06Z tonight convection should be done. Look for a repeat of
these conditions for Sunday.

&&

.FIRE WEATHER...
Issued at 136 PM MDT Sat Jun 3 2023

Increased thunderstorm activity through the middle of next week will
limit any elevated/critical fire weather conditions due to the
influx of moisture over much of New Mexico. Most storms should
provide wetting rains limiting the potential for dry lightning
strikes and fire starts. Looking at the RFTI data the only chance of
having anything close to elevated or critical conditions may be on
next Thursday and Friday in western/central New Mexico. That might
be the next time frame that dry air from the SW/W moves into New
Mexico behind a trough.

The other issue to have concern over will be gusty/erratic winds
from thunderstorm outflows each day. Wind gusts in the 30-40 mph
range may cause issues for any prescribed burns in the area. Since
storms have been initiating in the early afternoon or even late
morning, the time window for any burns will be small.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  49  83  53  85 /   0   0   5  20
Dulce...........................  40  75  44  77 /  10  30  10  50
Cuba............................  45  75  47  76 /  10  30  10  50
Gallup..........................  43  79  47  82 /   5  10  10  20
El Morro........................  44  74  46  77 /  10  20  20  30
Grants..........................  42  78  47  79 /  10  20  20  40
Quemado.........................  46  77  47  80 /  10  20  10  30
Magdalena.......................  50  76  51  77 /  20  40  20  60
Datil...........................  47  74  47  76 /  20  30  20  60
Reserve.........................  43  81  46  85 /   5  10   5  20
Glenwood........................  53  85  56  89 /   5  10   0  20
Chama...........................  39  67  41  70 /  20  50  20  70
Los Alamos......................  49  70  50  71 /  20  60  30  70
Pecos...........................  46  68  47  68 /  30  70  30  70
Cerro/Questa....................  41  66  44  66 /  40  70  40  80
Red River.......................  36  58  38  60 /  50  80  50  90
Angel Fire......................  35  60  38  60 /  40  80  50  80
Taos............................  40  71  44  71 /  30  60  30  80
Mora............................  42  64  44  64 /  40  80  40  80
Espanola........................  49  78  51  79 /  20  50  20  60
Santa Fe........................  49  72  50  72 /  30  60  30  70
Santa Fe Airport................  47  76  49  76 /  20  50  20  60
Albuquerque Foothills...........  56  80  57  82 /  20  30  20  40
Albuquerque Heights.............  55  82  57  83 /  20  20  20  30
Albuquerque Valley..............  54  84  57  86 /  10  20  20  20
Albuquerque West Mesa...........  54  83  56  83 /  10  20  10  20
Belen...........................  53  85  55  86 /  10  20  20  20
Bernalillo......................  54  83  56  84 /  10  20  10  30
Bosque Farms....................  51  85  55  86 /  10  20  10  30
Corrales........................  54  83  56  85 /  10  20  10  30
Los Lunas.......................  52  85  55  86 /  10  20  10  20
Placitas........................  53  79  55  80 /  20  30  20  40
Rio Rancho......................  54  82  56  83 /  10  20  10  30
Socorro.........................  56  86  57  87 /  20  30  20  40
Sandia Park/Cedar Crest.........  48  73  49  73 /  20  40  20  50
Tijeras.........................  49  76  51  76 /  20  40  20  50
Edgewood........................  47  74  49  74 /  20  50  20  50
Moriarty/Estancia...............  45  75  48  75 /  20  50  20  50
Clines Corners..................  46  69  47  68 /  30  60  30  50
Mountainair.....................  48  75  50  75 /  30  40  20  40
Gran Quivira....................  48  76  50  75 /  30  50  30  50
Carrizozo.......................  55  80  56  81 /  20  40  30  40
Ruidoso.........................  47  70  48  71 /  10  70  20  70
Capulin.........................  45  63  47  61 /  50  90  60  70
Raton...........................  45  68  48  67 /  50  80  50  70
Springer........................  46  71  50  69 /  50  80  50  70
Las Vegas.......................  44  68  47  66 /  40  80  40  80
Clayton.........................  52  68  53  68 /  50  70  60  40
Roy.............................  49  68  51  65 /  60  80  50  70
Conchas.........................  54  76  56  72 /  50  60  60  50
Santa Rosa......................  54  75  55  72 /  40  60  50  40
Tucumcari.......................  53  75  55  72 /  50  50  50  30
Clovis..........................  55  74  56  73 /  60  50  60  30
Portales........................  55  76  57  75 /  60  40  60  30
Fort Sumner.....................  56  78  57  75 /  40  40  40  30
Roswell.........................  60  84  60  84 /  20  40  30  20
Picacho.........................  54  77  54  77 /  20  70  30  50
Elk.............................  50  74  51  76 /  10  60  20  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...39
LONG TERM....24
AVIATION...39

In the hours before

Special weather statement, Jun 3, 12:25 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
125 PM MDT Sat Jun 3 2023

NMZ238>240-032030-
Eastern Lincoln County-Chaves County Plains-Southwest Chaves County-
125 PM MDT Sat Jun 3 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN LINCOLN
AND WESTERN CHAVES COUNTIES THROUGH 230 PM MDT...

At 125 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southwest of Mesa to 12 miles west of
Hope. Movement was east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roswell and Roswell Correctional Facility.

This includes the following highways...
 Highway 285 between Mile Markers 104 and 144.
 Highway 380 near Mile Marker 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3273 10510 3385 10503 3390 10444 3296 10452
      3296 10484 3271 10484
TIME...MOT...LOC 1925Z 266DEG 14KT 3376 10487 3283 10494

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

24
Special weather statement, Jun 3, 1:27 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
227 PM MDT Sat Jun 3 2023

NMZ238-240-032130-
Chaves County Plains-Southwest Chaves County-
227 PM MDT Sat Jun 3 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHWESTERN CHAVES
COUNTY THROUGH 330 PM MDT...

At 227 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles northeast of Dunken to 15 miles
southwest of Hope. Movement was east at 5 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

These storms will remain over mainly rural areas of southwestern
Chaves County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3263 10509 3314 10503 3314 10490 3330 10490
      3331 10488 3329 10459 3296 10463 3296 10484
      3254 10484
TIME...MOT...LOC 2027Z 281DEG 6KT 3309 10492 3268 10495

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

24
Special weather statement, Jun 3, 2:21 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
321 PM MDT Sat Jun 3 2023

NMZ233-032145-
Guadalupe County-
321 PM MDT Sat Jun 3 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL GUADALUPE
COUNTY THROUGH 345 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Pastura, or 14 miles west of Santa Rosa, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Santa Rosa and Pastura.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3483 10505 3497 10499 3491 10466 3468 10476
TIME...MOT...LOC 2120Z 291DEG 16KT 3489 10493

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

24
Special weather statement, Jun 3, 2:25 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
325 PM MDT Sat Jun 3 2023

NMZ219-221-032215-
Sandia/Manzano Mountains Including Edgewood-Middle Rio Grande
Valley/Albuquerque Metro Area-
325 PM MDT Sat Jun 3 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN SANDOVAL
AND BERNALILLO COUNTIES THROUGH 415 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Albuquerque, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albuquerque, southern Rio Rancho, Corrales, Los Ranchos De
Albuquerque, Tijeras, Cedar Crest, Cabezon, Paradise Hills, South
Valley and Sandia Heights.

This includes the following highways...
 Interstate 40 between Mile Markers 151 and 176.
 Interstate 25 between Mile Markers 217 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3525 10634 3490 10637 3498 10670 3507 10677
      3524 10669 3528 10638
TIME...MOT...LOC 2124Z 291DEG 16KT 3513 10664

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

24

The radar

The Cannon AFB radar (KFDX), 82 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Roosevelt

When
June 3, 2:29 PM MST to 2:50 PM MST
Where
Roosevelt County, 0.57 mi W of Dora
Measured
1 in hail
Reported by
Public
Coordinates
33.930, -103.340

Flash Flood, Mora

When
June 3, 3:30 PM MST to 3:53 PM MST
Where
Mora County, 2.84 mi SW of El Turquillo to 2.43 mi WSW of Guadalupita
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
36.051, -105.286

The local emergency manager relayed reports of flash flooding over State Highway 434 at several locations between mile markers 7 and 10. There was also flooding reported over nearby county roads, including roads A034, A020, and B022 near Guadalupita and Coyote Creek State Park. No damage was reported.

Hail, Curry

When
June 3, 4:30 PM MST to 4:40 PM MST
Where
Curry County, 6.26 mi W of Pleasant Hill
Measured
1.75 in hail
Reported by
Public
Coordinates
34.520, -103.180

Hail, San Miguel

When
June 3, 6:01 PM MST to 6:15 PM MST
Where
San Miguel County, 3.13 mi WNW of Mineral Hill
Measured
1 in hail
Reported by
Public
Coordinates
35.630, -105.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093237, 1093236, 1093238, 1093239.